Hair Growth After Chemotherapy
Marilyn Sherlock (Trichologist) gives expert video advice on: If my hair falls out as a result of chemotherapy will it grow back?; How do I find out more about chemotherapy and hair loss? and more...
Why does chemotherapy make your hair fall out?
Chemotherapy makes your hair fall out because the drug that is being used to kill the cancer also destroys the delicate cells that are at the base of the hair bulb and are the growing cells of the hair. This is a necessary evil, because without that happening, you can't kill the cancer cells. It can sometimes be avoided, providing it is not required for the drug to go right round the body, depending on the type of cancer, and depending upon the drug. It is sometimes possible to use a cold cap, which restricts the blood flow in the head, and sometimes retains the hair growth.
If my hair falls out as a result of chemotherapy will it grow back?
If your hair falls out as a result of chemotherapy, it will almost certainly grow back. It's very rare for it not to do so.
If my hair falls out will it grow back the same as before?
If your hair falls out as a result of chemotherapy, when it regrows it usually grows back as it was before. But sometimes it doesn't. Sometimes originally curly hair will grow back straight, and on other occasions straight hair will grow back curly. This is because the way that the cells divide at the base of the hair may be altered by the drug. Sometimes, again, that is temporary and it may revert subsequently to the original hair type. Sometimes the change is actually permanent.
I'm due to begin chemotherapy, should I consider being fitted for a wig?
If you are about to embark on chemotherapy, it's a very good idea to get a wig in preparation. It doesn't always happen that you lose your hair, but it sometimes helps your worrying, if you've got a wig to use, should you need it. I think personally it's a good idea to get one. If you don't need to use it, that's wonderful. If you do need to use it, there it is, ready and waiting.